Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Charleston, WV

May 9, 2003Calhoun County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 9, 2003, 7:08 PM EDT for Calhoun County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 7:08 PM EDT (23:08 UTC)
Expired
May 9, 2003, 7:45 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Calhoun County, WV

The radar

The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WUUS51 KRLX 092308
SVRRLX
WVC013-092345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
708 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN WEST VIRGINIA...

* UNTIL 745 PM EDT...

* AT 703 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER MUNDAY...OR ABOUT 15 MILES NORTHEAST OF
  SPENCER...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ARNOLDSBURG AND
  GRANTSVILLE.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 
WINDS AND LARGE HAIL UP TO 2 INCHES IN SIZE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3907 8114 3895 8131 3870 8106 3889 8102

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:15 PM EDT, 53 minutes earlier.

Area forecast discussion, May 9, 6:15 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
615 PM EDT FRI MAY 9 2003

*******************************************************************
615 PM EDT FRI MAY 9 2003
UPDATING ZONES TO ADD COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER
322.  WITH DEWPOINTS HAVING CLIMBED INTO THE UPPER 60S TO LOWER 70S
THIS AFTERNOON AND ADDITIONAL AFTERNOON HEATING...CONDITIONS HAVE
BECOME UNSTABLE AND SEVERE STORMS ARE A POSSIBILITY THROUGH THE
EVENING HOURS.

.RLX...
WV...FLOOD WATCH FOR SATURDAY FOR ZONES
WVZ009>011...WVZ019>020...WVZ029>032...WVZ039>040...WVZ047.

VA...NONE.
KY...NONE.
OH...FLOOD WATCH FOR SATURDAY FOR ZONES OHZ066>067...OHZ075>076.

.END/ESS
*******************************************************************
335 PM EDT FRI MAY 9 2003

TONIGHT AND SATURDAY...

WIDESPREAD REPORTS OF 1.25 TO 2.00 INCHES ACROSS NORTHERN PARTS OF
AREA WITH 0.77 INCHES OF RAIN IN 36 MINUTES AT HTS.  ACTIVITY
STARTING TO POP ALONG BOUNDARIES LEFT OVER FROM MORNING MCS.
THINKING IS WITH GOOD SURFACE CONVERGENCE AND PLENTY OF LOW LEVEL
MOISTURE TO TAP...LINE SHOULD FILL IN ALONG AND SOUTH OF I-64.  FOG
ALSO A GOOD BET IN DEEPER VALLEYS AS WINDS GO LIGHT AND VARIABLE.

SATURDAY 12Z NCEP CHAIN AT A CONSENSUS BRINGING A COMPLEX UP FROM
THE SOUTHWEST FROM MID-MORNING ON.  SO INCREASED POPS TO LIKELY OVER
ALL AREAS.  PWATS REMAIN AROUND 1.8 INCHES AND GIVEN ABUNDANT
MOISTURE AND DEEP VERTICAL MOTION...WILL HOIST A FFA FOR A UNI-EKN
LINE SATURDAY.  3HR FFG VALUES AROUND AN 1.5 AND THAT/S DEFINITELY A
POSSIBILITY AS ATMOSPHERE REMAINS UNCHANGED FROM TODAY.

OPTED FOR WARMER FWC NUMBERS SATURDAY AND UPPED A NUMBERS A BIT
TONIGHT WITH HIGHER SURFACE DEWPOINTS EXPECTED.

SATURDAY NIGHT THROUGH MONDAY NIGHT...
COLD FRONT FINALLY ROTATES THROUGH REGION EARLY SUNDAY AS SURFACE
LOW TRACKS ACROSS THE UPPER GREAT LAKES.  RESIDUAL CLOUDINESS AND
SCATTERED SHOWERS WILL LINGER INTO MONDAY ESPECIALLY ACROSS NORTHERN
TIER OF COUNTIES.

TUESDAY THROUGH FRIDAY...

BASICALLY DRY TUESDAY THROUGH WEDNESDAY THOUGH DID ADD SLIGHT
CHANCE SHOWERS IN THE WRAP AROUND UPSLOPE FLOW NORTHERN MOUNTAINS
TUESDAY.  HAVE TEMPERATURES MARGINAL FOR FROST NORTHERN MOUNTAIN
VALLEYS.

MUCH TIMING UNCERTAINTY WITH SYSTEM LATE IN THE WEEK AND ROLLED WITH
LOW CHANCE POPS.  MORE OR LESS ON OR CLOSE TO MOS.

FWM/DB/TRM
********************************************************************
1015 AM EDT FRI MAY 9 2003

WARM FRONT POSITIONED FORM AN ATHENS TO ELKINS LIKE AT THIS TIME
WITH CONVECTION ONGOING OVER NORTHWESTERN AREAS.  LINE WILL CONTINUE
TO PROGRESS 290/25 AND AFFECT NORTHERN CWA...THUS WILL UP POPS TO
LIKELY ACROSS ENTIRE NORTHERN SECTION.

TUFF CALL OVER SOUTHERN PART WHERE TSTMS FIRE WITH GREATEST
INSTABILITY OFF TO THE WEST OVER INDIANA AND WESTERN OHIO.  WORRIED
OUTFLOW BOUNDARIES OVER OHIO WILL CONTINUE TO SAG SOUTHERN AND
INTERACT WITH SW WINDS IN WARM SECTOR.  GIVEN MODERATE INSTABILITY
PRESENT AND HIGH LOW LEVEL MOISTURE WILL MENTION HEAVY RAINFALL AS
PWATS INCREASE TO 1.8 INCHES.  OTHERWISE REST UNCHANGED.

99
********************************************************************
330 AM EDT FRI MAY 9 2003

TODAY THROUGH SATURDAY....

MCS OVER ILLINOIS AND INDIANA WILL CONTINUE TO RIDE ALONG THE WARM
FRONT THIS MORNING.  GFS HAS A PRETTY GOOD HANDLE ON IT AND IT
SHOULD STAY MAINLY NORTH OF CWA. INCREASED POPS TO LIKELY NORTH AND
CHANCE ELSEWHERE...AS PREVIOUS MCS THAT MOVED ACROSS THE SOUTHERN
ZONES TENDED TO MOVE SOUTHEASTWARD AND CURRENT MCS LIKELY TO DO THE
SAME. KEPT CHC POPS IN EVERYWHERE AS SYSTEM EXITS. THE WARM FRONT
WILL BE THE FOCUS AGAIN ON SATURDAY AS YET ANOTHER S/W RIDES ALONG
IT.  CURRENT GRID TEMPS IN LINE WITH SURROUNDING OFFICES AND
GUIDANCE.

SATURDAY NIGHT ON...
VERY LITTLE CHANGE TO PREVIOUS FORECAST. MODELS CONTINUE IN GOOD
AGREEMENT ON COLD FRONT COMING ACROSS CWA DURING THE DAY SUNDAY.
WILL KEEP HIGH CHANCE POPS FOR SUNDAY. ONLY OTHER CHANCE FOR
PRECIPITATION WOULD BE IN THE NORTH ON MONDAY WHERE WEAK WRAPAROUND
OCCURS...AND ON THURSDAY AS THE NEXT SYSTEM APPROACHES.
OTHERWISE...HIGH PRESSURE WILL DOMINATE WITH TEMPERATURES JUST A
LITTLE BELOW NORMAL.

JS/JV
********************************************************************
937 PM EDT THU MAY 8 2003

FOR UPDATE TONIGHT WILL INCREASE POPS TO LIKELY ACROSS THE SOUTH AS
MCS OVER INDIANA AND WESTERN KENTUCKY SLIDES ESE ALONG THE
APPROACHING WARM FRONT.  18Z GFS SEEMS TO HAVE THE BEST HANDLE ON
THE SYSTEM AND SLIDES IT ACROSS THE REGION AROUND 6Z WHICH TIMING
WISE SEEM TO BE IN THE BALL PARK.  WHILE AT THIS TIME DO NOT EXPECT
ANY THING IN THE WAY OF SEVERE WEATHER...HEAVY DOWNPOURS ACCOMPANIED
BY THUNDER AND LIGHTNING ARE POSSIBLE.  TO THE NORTH...HAVE
INCREASED POPS SLIGHTLY WEST OF THE OHIO RIVER ACROSS SE OHIO TOWARD
PARKERSBURG AS CONVECTION OVER MISSOURI AND ILLINOIS MOVES EAST
TOWARD SUNRISE.  NEW MAV GUIDANCE SUGGEST LIKELY POPS...BUT THINK
THE BEST CHANCE WILL BE FROM 12Z ONWARD.  ALSO INCREASED CLOUDS
ACROSS THE REGION AS WELL AS ADJUSTED TEMPERATURES DOWN JUST A HAIR
AS DEWPOINTS HAVE NOT YET RESPONDED TO INCREASED SOUTHWEST FLOW
ALOFT.  OTHERWISE...FORECAST UNCHANGED.

********************************************************************
Hazardous weather outlook, May 9, 4:17 PM EDT, 2 hours 51 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-100217-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
417 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN SOUTHEAST
OHIO...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. LARGE HAIL IS
THE PRIMARY THREAT...POSSIBLY ALONG WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS...AS WELL AS ISOLATED FLOODING PROBLEMS...WILL
REMAIN POSSIBLE FROM TIME TO TIME UNTIL SUNDAY. A COLD FRONTAL
PASSAGE ON SUNDAY WILL END THE THREAT OF HAZARDOUS WEATHER.

* FLOOD WATCH FOR SATURDAY OVER PARTS OF SOUTHEASTERN OHIO AND
NORTHERN WEST VIRGINIA..SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 9, 6:09 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
609 PM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

601 PM     THE PLAINS                OH   .50 INCH HAIL
05/09/03   ATHENS                         EVENT OCCURRED BETWEEN
                                          546 PM AND 601 PM
Local storm report, May 9, 6:30 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
630 PM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

627 PM     WASHINGTON                WV   1.00 INCH HAIL
05/09/03   WOOD                           EVENT OCCURRED BETWEEN
                                          612 PM AND 627 PM
Local storm report, May 9, 6:34 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
634 PM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

629 PM     BELPRE                    OH   1.00 INCH HAIL
05/09/03   WASHINGTON                     EVENT OCCURRED BETWEEN
                                          614 PM AND 629 PM

631 PM     WASHINGTON                WV   1.00 INCH HAIL
05/09/03   WOOD                           EVENT OCCURRED BETWEEN
                                          616 PM AND 631 PM
Local storm report, May 9, 6:36 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
636 PM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

633 PM     LITTLE HOCKING            OH   1.00 INCH HAIL
05/09/03   WASHINGTON                     EVENT OCCURRED BETWEEN
                                          618 PM AND 633 PM
Local storm report, May 9, 6:38 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
638 PM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

635 PM     PARKERSBURG               WV   1.00 INCH HAIL
05/09/03   WOOD                           EVENT OCCURRED BETWEEN
                                          620 PM AND 635 PM
Local storm report, May 9, 6:55 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
655 PM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

639 PM     PARKERSBURG               WV   1.00 INCH HAIL
05/09/03   WOOD                           EVENT OCCURRED BETWEEN
                                          624 PM AND 639 PM

640 PM     PARKERSBURG               WV   .50 INCH HAIL
05/09/03   WOOD                           EVENT OCCURRED BETWEEN
                                          625 PM AND 640 PM

646 PM     PARKERSBURG               WV   1.00 INCH HAIL
05/09/03   WOOD                           EVENT OCCURRED BETWEEN
                                          631 PM AND 646 PM

648 PM     PARKERSBURG               WV   .75 INCH HAIL
05/09/03   WOOD                           EVENT OCCURRED BETWEEN
                                          633 PM AND 648 PM

635 PM     WASHINGTON                WV   1.00 INCH HAIL
05/09/03   WOOD                           EVENT OCCURRED BETWEEN
                                          620 PM AND 635 PM

652 PM     PARKERSBURG               WV   WIND DAMAGE
05/09/03   WOOD                           EVENT OCCURRED BETWEEN
                                          637 PM AND 652 PM
                                          STRUCTURAL DAMAGE.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:03 PM EDTSevere Thunderstorm WarningRLXFayette, Kanawha42 min
May 9, 6:19 PM EDTSevere Thunderstorm WarningRLXWood41 min
May 9, 6:40 PM EDTSevere Thunderstorm WarningRLXWirt, Wood35 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.